Missouri, 2001

Hail in Missouri, November 23, 2001

November 23, 2001 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Nov 23, 1:35 PM CST, 7 hours 19 minutes earlier.

Area forecast discussion, Nov 23, 1:35 PM CST, 7 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
135 PM CST FRI NOV 23 2001

1ST PERIOD FORECAST CONCERN...CHANCE OF SEVERE WEATHER. REST OF
FORECAST...TEMPERATURES.

18Z SURFACE MAP SHOWS DEEPENING LOW OVER N CENTRAL KANSAS WITH 50
DEWPOINTS ACROSS SRN/CENTRAL MO. RADAR SHOWS VERY LIGHT RETURNS OVER
CENTRAL MO. OTHERWISE THE QUITE BEFORE THE STORM.  TSRA BREAKING OUT
OVER TX PANHANDLE ATTM IN ADVANCE OF NEXT WAVE OVER WRN PLAINS.
PROFILERS SHOWING 850 MB JET OF 50 KNOTS ACROSS SE KS/WRN MO WITH
MAIN ENERGY OF UPPER JET STILL OVER AZ/NEW MEXICO.

SPC DAY 1 STILL HAS MOST OF OUR CWA IN MODERATE RISK...EXCEPT THE
EXTREME N/NW/E ZONES BUT WILL GO AHEAD AND MENTION SOME STORMS COULD
BE SEVERE IN ALL ZONES.  WILL PUT 80/90 POPS IN 1ST PERIOD AND KEEP
A 30 POP IN ERN ZONES FOR 2ND PERIOD.  DOES NOT LOOK LIKE WRAP
AROUND PCPN WILL OCCUR ON SATURDAY BUT CLOUDS SHOULD TAKE MOST OF
DAY TO BURN OFF AS WEAK HIGH BUILDS IN. THEN REST OF FORECAST IS
DRY. AVN SHOWS ANOTHER WAVE ON MONDAY...BUT ATTM LOOKS TO DRY FOR
ANY PCPN...WILL KEEP FORECAST DRY UNTIL WEDNESDAY.  RA/SN LOOKS TO
BE FARTHER EAST NOW FOR WEDNESDAY BUT WILL NOT REMOVE YET.  IT LOOKS
LIKE A SHOT OF COLD AIR ON WEDNESDAY THEN A QUICK WARM UP BEGINNING
THURSDAY.

ISC GRIDS SENT.

PRELIMINARY CCF FOR COORDINATION
FCSTID = 07
SGF   51  59  39  59 /  90  20  10  10
JLN   52  60  40  60 /  80  20  10  10
UNO   51  60  40  60 /  90  30  10  10
VIH   50  58  38  58 /  90  30  10  10

.SGF...
MO...NONE.
KS...NONE.

SS

In the hours before

Special weather statement, Nov 23, 6:00 PM CST, 2 hours 54 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-240600-

HAZARDOUS WEATHER OUTLOOK...RETRANSMISSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
600 PM CST FRI NOV 23 2001

...SEVERE WEATHER OUTBREAK POSSIBLE TONIGHT...

* HAZARDOUS WEATHER THREAT(S)...

  DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...AND POSSIBLE
  TORNADOES.

* THREAT AREAS AND TIMING...

  SOUTHEAST KANSAS AND SOUTHWEST MISSOURI SOUTHWEST OF A NEVADA TO
  GAINESVILLE LINE BETWEEN 9 PM AND 2 AM.

  CENTRAL AND SOUTH CENTRAL MISSOURI NORTHEAST OF A NEVADA TO
  GAINESVILLE LINE BETWEEN 11 PM AND 4 AM.

* DISCUSSION...

  THUNDERSTORMS WILL RAPIDLY DEVELOP AND INTENSIFY OVER EASTERN
  OKLAHOMA EARLY THIS EVENING AHEAD OF A STRONG UPPER LEVEL
  DISTURBANCE COMING OUT OF THE TEXAS PANHANDLE.  VERY STRONG WINDS
  IN THE LOWER AND MIDDLE LEVELS OF THE ATMOSPHERE WILL CAUSE A
  SQUALL LINE TO PUSH NORTHEAST INTO SOUTHWEST MISSOURI AND
  SOUTHEAST KANSAS LATE THIS EVENING.  THIS LINE OF STRONG TO SEVERE
  THUNDERSTORMS WILL PUSH ACROSS THE REMAINDER OF SOUTHERN MISSOURI
  OVERNIGHT.  WIND PROFILES WILL SUPPORT DAMAGING WIND GUSTS AND
  POSSIBLY TORNADOES. LARGE HAIL WILL ALSO BE POSSIBLE.

* SPOTTER ACTIVATION OUTLOOK...

  SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS EVENING
  OVER EXTREME SOUTHEAST KANSAS AND SOUTHWEST MISSOURI...AND
  POSSIBLY FARTHER EAST INTO SOUTH CENTRAL MISSOURI OVERNIGHT.

* ADDITIONAL INFORMATION...

  A TORNADO WATCH IS IN EFFECT FOR EASTERN OKLAHOMA AND WESTERN
  ARKANSAS UNTIL 11 PM.

* EXTENDED OUTLOOK...

  THE NEXT STORM SYSTEM WILL BRING A CHANCE OF THUNDERSTORMS TO
  THE AREA ON MONDAY.

FOSTER

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/SGF
OR AT HTTP://WEATHER.GOV.
Special weather statement, Nov 23, 6:37 PM CST, 2 hours 17 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-240600-

HAZARDOUS WEATHER OUTLOOK...RETRANSMISSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
600 PM CST FRI NOV 23 2001

...SEVERE WEATHER OUTBREAK POSSIBLE TONIGHT...

* HAZARDOUS WEATHER THREAT(S)...

  DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...AND POSSIBLE
  TORNADOES.

* THREAT AREAS AND TIMING...

  SOUTHEAST KANSAS AND SOUTHWEST MISSOURI SOUTHWEST OF A NEVADA TO
  GAINESVILLE LINE BETWEEN 9 PM AND 2 AM.

  CENTRAL AND SOUTH CENTRAL MISSOURI NORTHEAST OF A NEVADA TO
  GAINESVILLE LINE BETWEEN 11 PM AND 4 AM.

* DISCUSSION...

  THUNDERSTORMS WILL RAPIDLY DEVELOP AND INTENSIFY OVER EASTERN
  OKLAHOMA EARLY THIS EVENING AHEAD OF A STRONG UPPER LEVEL
  DISTURBANCE COMING OUT OF THE TEXAS PANHANDLE.  VERY STRONG WINDS
  IN THE LOWER AND MIDDLE LEVELS OF THE ATMOSPHERE WILL CAUSE A
  SQUALL LINE TO PUSH NORTHEAST INTO SOUTHWEST MISSOURI AND
  SOUTHEAST KANSAS LATE THIS EVENING.  THIS LINE OF STRONG TO SEVERE
  THUNDERSTORMS WILL PUSH ACROSS THE REMAINDER OF SOUTHERN MISSOURI
  OVERNIGHT.  WIND PROFILES WILL SUPPORT DAMAGING WIND GUSTS AND
  POSSIBLY TORNADOES. LARGE HAIL WILL ALSO BE POSSIBLE.

* SPOTTER ACTIVATION OUTLOOK...

  SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS EVENING
  OVER EXTREME SOUTHEAST KANSAS AND SOUTHWEST MISSOURI...AND
  POSSIBLY FARTHER EAST INTO SOUTH CENTRAL MISSOURI OVERNIGHT.

* ADDITIONAL INFORMATION...

  A TORNADO WATCH IS IN EFFECT FOR EASTERN OKLAHOMA AND WESTERN
  ARKANSAS UNTIL 11 PM.

* EXTENDED OUTLOOK...

  THE NEXT STORM SYSTEM WILL BRING A CHANCE OF THUNDERSTORMS TO
  THE AREA ON MONDAY.

FOSTER

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/SGF
OR AT HTTP://WEATHER.GOV.
Special weather statement, Nov 23, 7:39 PM CST, 1 hour 15 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-240600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
739 PM CST FRI NOV 23 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 812...IN EFFECT UNTIL MIDNIGHT CST FRIDAY NIGHT. THIS
SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BARRY...BARTON...BENTON...CAMDEN...CEDAR...CHRISTIAN...DADE...
DALLAS...DENT...DOUGLAS...GREENE...HICKORY...HOWELL...JASPER...
LACLEDE...LAWRENCE...MARIES...MCDONALD...MILLER...MORGAN...NEWTON...
OREGON...OZARK...PHELPS...POLK...PULASKI...SHANNON...ST. CLAIR...
STONE...TANEY...TEXAS...VERNON...WEBSTER AND WRIGHT.

IN KANSAS:

BOURBON...CHEROKEE AND CRAWFORD.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE AVA...
BOLIVAR...BRANSON...CAMDENTON...FORT LEONARD WOOD...FORT SCOTT...
HOUSTON...JOPLIN...LEBANON...MONETT...MOUNT VERNON...NEOSHO...
NEVADA...OSAGE BEACH...OZARK...PITTSBURG...ROLLA...SPRINGFIELD...
STOCKTON AND WEST PLAINS.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.
Special weather statement, Nov 23, 7:45 PM CST, 1 hour 9 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-240600-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
745 PM CST FRI NOV 23 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER
812...IN EFFECT UNTIL MIDNIGHT CST FRIDAY NIGHT. THIS TORNADO
WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BARRY...BARTON...BENTON...CAMDEN...CEDAR...CHRISTIAN...DADE...
DALLAS...DENT...DOUGLAS...GREENE...HICKORY...HOWELL...JASPER...
LACLEDE...LAWRENCE...MARIES...MCDONALD...MILLER...MORGAN...NEWTON...
OREGON...OZARK...PHELPS...POLK...PULASKI...SHANNON...ST. CLAIR...
STONE...TANEY...TEXAS...VERNON...WEBSTER AND WRIGHT.

IN KANSAS:

BOURBON...CHEROKEE AND CRAWFORD.

SOME CITIES IN THIS TORNADO WATCH INCLUDE AVA...BOLIVAR...BRANSON...
CAMDENTON...FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...
LEBANON...MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH
...OZARK...PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST
PLAINS.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE WEATHER...INCLUDING TORNADOES...LARGE
HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE
WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS
SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND
LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

The radar

The Springfield radar (KSGF), 50 km away, was scanning. The volume nearest the first event began at 02:52 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Christian

When
November 23, 8:54 PM CST
Where
Christian County, Keltner
Measured
0.75 in hail
Reported by
STORM CHASER
Coordinates
36.967, -92.950

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2001Every state in 2001This day in weather historyWarnings in Missouri, November 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5272236.